Help with psp

Hello , I am new for this site but I read all the discussions everyday . It's very interesting for me .My loving husband diaognised with parkinsons & psp for almost 7 years but right now he is in hospice care . He was hospitalized for two time for urine infection & dehydration.Me & kids& my husband decided not to have feeding tube . February 2016 we bought him home .i started giving frozen boost with little crushed ice .He ate about four frozen boost pudding a day . I made mango kulfi with little heavy cream & condensed milk . I use mango pulp from fresh mango . It worked good until now .Since last two weeks he has lot of coughing & shortness of breathing . Some time his own salavia make him coughing . Any medicine name for salavia reduction ? Any other suggestion for secretion ? Hard to watch your loving person suffering so much . Please I need some advice . Thanks

16 Replies

oldestnewest
  • Hi Ashokuma. I'm sorry your husband has this awful illness, and has done for some time. It sounds as if you have been looking after him well.

    There are several medications which can help with saliva reduction and I would speak to the hospice about it. My husband has used a variety of medications but they have all had side effects. If your husband is in their care they should be able to advise and try them out while he is there so the most suitable one can be prescribed before he goes home again. My husband has been diagnosed for 6 years now and he has days when his saliva is like water but others when it is thick and stringy, the latter causing most choking. I don't give him the medication when it's stringy. I have a suction machine to clear it.

    I'm not sure where you are but the hospices in the UK are really good, giving advice when needed. Speak to them.

    Please let us know how you get on and try and enjoy this period of respite.

    X

  • Dear Ashokuma - you can also search this group for 'saliva' and older posts with ideas will come up. Some people have suggested pineapple juice, that didn't really help for my dad, but it's worth trying. My dad regularly takes a mucus-reducing solution (powder in water), can't recall the name, but your doctor or hospice should know of this too. Best wishes to you,

    Lieve x

  • My wife had the same problem with secretion the doctor prescribed scopoderm patches, you put one on the neck behind the ear leave for three days. They are for travel sickness really, but they work for my wife, but saying that just lately they have left a red mark on the skin and seems to be taking some time to clear, she has been on them for about six months, and this is the first time she has had a reaction from them. Hope you can get some to try.

  • Clytie, the same thing happened to my husband after 6 months. The red marks then turned into big blisters. He had a break for over a year using several other things that caused side effects and then started them again, using half a patch. Within a week the rash was back and I've been told not to use them again.

    X

  • Greetings Ashokuma....the choking on saliva is rather common. My husband takes glycopyrrolate for reducing slaiva...the side effects are that they can make one rather loopy and thus falls become more prevalent. If he begins to have a hard time swallowing this drug can be crushed and mixed with food. I love mango...but it's acidity may make his mouth water and give him more saliva! Dairy product can become very mucosy and hard to swallow...like your husband however, my husband can choke on his own saliva so besides the meds, he has a suction machine that allows him to take greater control of his saliva. Talk with his doctor about them meds and the machine. If he has shortness of breath , it may be the onset of pneumonia. I suggest you take him to the doctor, to talk about everything...you did say he is at home now, correct? If he is still in the nursing home, talk with doctor on staff to have some vitals run and see what is oxygen level is and to see if he needs an x ray of his lungs....

    Well the best to you and your dad....

    AVB

  • Totally agree with abirke. My husband used that med. sometimes it helped especially in the beginning. Use the suction machine. Most likely choking on the stringy saliva. My husband was deemed not safe for anything by mouth. He was 72 9 grandchildren he chose the feeding tube. Anything introduced to his mouth ice cream applesauce pudding all caused increased saliva and choking so we stopped. Check out for the pneumonia tho and get a pulse ox meter to check his oxygen levels and heart rate several times during the day.

  • Atropine, 1% solution, under the tongue twice a day has solved the problem of my guy choking on thick saliva, and the problem was very bad for a while. We haven't used the suction machine since we began using atropine. My guy's doctor said the atropine is very commonly used for people near the end. I hope you find something that helps. It is awful to watch a loved one suffer and be unable to help. Best wishes, Easterncedar

  • EC, I have heard suction machines mentioned frequently on this site. Where do you get one? I inquired at several medical supply shops and they did not have a clue what I was talking about. I asked his doctor for a RX for one but even she had no clue where to purchase one. Appreciate any input on this one.

    Thanks, Jayne

  • Sorry, Jayne. It was ordered for us through the VA on a doctor's prescription, and at my request. I'm not at home and don't know anything about the name of the maker or supplier, but will be glad when I am home in 12 days or so to check that out for you.

  • Glycopyrroniun bromide works as do scopoderm patches to reduce the amount of saliva. As does mucodyne syrup to thin the saliva. My sisters GP wouldn't prescribe atropine for her husband as it can have harmful side effects and he would not take the responsibility. My sister sleeps her husband on his side in the recovery position to prevent the saliva going back down his throat and cause coughing during the night. The treatments to reduce saliva can dry up bodily fluids and cause constipation so you may have to balance it with laxatives. Hope that helps. May I wish you well and my thoughts at this difficult time. Melvyn

  • Hi, Melvyn - I wonder what harmful side effects he was worried about? Naturally I am concerned to hear about them. Ec

  • I think that's best discussed with your Doctor. Overdoses can cause respiratory failure according to one Internet site but I'm no expert. I have seen it strongly recommended by some of those looking after PSP sufferers. Good luck. Melvyn

  • Quite right, Melvyn. I'll ask the doctor to be on the safe side, although clearly the choking was an ongoing risk, too. The doctor originally prescribed 6 drops a day, and I have found two, one in am and one in pm works very well, so I guess I'm not too worried about overdosing him.

  • My husband's hospice Doctor prescribe the patch for him and the results were both amazing and alarming. He was suddenly stronger and able to speak clearly. He seemed to improve dramatically! However, he was hallucinating and taking terrible risks, falling several times, and feeling agitated. It was clear that we had to discontinue its use.

    I contacted his neurologist, and he said it shouldn't have been prescribed for him to begin with.

    The withdrawal was incredibly difficult; he went into what appeared to be a comatose state, and he wasn't talking at all and barely eating. That was two weeks ago, and he's never fully recovered. I think the withdrawal threw him into a new stage. Everyone's experience is different, but be sure to do your research beforehand.

  • Ashokuma

    My husband passed away three weeks ago and we were scheduled for botox injections to help with the reduction of saliva production. From what I understand, they were going to inject the botox into his cheeks. Unfortunately, we never made it to that appointment but you should ask about botox injections.

    Good luck and hang in there.

    Prayers and hugs.

    Nikkie

  • Ashokuma

    My husband passed away three weeks ago and we were scheduled for botox injections to help with the reduction of saliva production. From what I understand, they were going to inject the botox into his cheeks. Unfortunately, we never made it to that appointment but you should ask about botox injections.

    Good luck and hang in there.

    Prayers and hugs.

    Nikkie

You may also like...